Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 7, NWS Boise, ID

August 10, 2017Owyhee County, Twin Falls County, Idaho

NWS Boise, ID issued this red flag warning at Aug 10, 2017, 8:29 AM MDT for Owyhee County, Twin Falls County, Idaho. It took effect at Aug 10, 2017, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2017, 8:29 AM MDT (14:29 UTC)
In effect from
Aug 10, 2017, 12:00 PM MDT
Expired
Aug 10, 2017, 10:00 PM MDT
In force
10 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 132 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 2.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
2777 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS85 KBOI 101429
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
829 AM MDT Thu Aug 10 2017

...SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS THIS AFTERNOON
AND EVENING...

.A moist and unstable atmosphere will generate thunderstorms this
afternoon and evening. Thunderstorm coverage will be scattered 
across Idaho zones 423, 426 and the southern portions of Oregon 
zones 636 and 637. Strong gusty outflow winds up to 40 mph will 
be possible with storms.

IDZ423-426-ORZ636-637-110600-
/O.NEW.KBOI.FW.W.0007.170810T1800Z-170811T0600Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
829 AM MDT Thu Aug 10 2017 /729 AM PDT Thu Aug 10 2017/

...RED FLAG WARNING FOR LIGHTNING IN EFFECT FROM NOON MDT /11 AM 
PDT/ TODAY TO MIDNIGHT MDT /11 PM PDT/ TONIGHT FOR OWYHEE 
MOUNTAINS...SOUTHERN HIGHLANDS...BURNS BLM AND VALE BLM...WHICH 
ARE FIRE WEATHER ZONES 423...426...636 AND 637...

The National Weather Service in Boise has issued a Red Flag
Warning, which is in effect from noon MDT /11 AM PDT/ today to
midnight MDT /11 PM PDT/ tonight. 

* THUNDERSTORMS...Scattered coverage this afternoon and evening.

* OUTFLOW WINDS...Gusts to 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
2 follow-up statements
504 
WWUS85 KBOI 102010
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
210 PM MDT Thu Aug 10 2017

...SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS THIS AFTERNOON
AND EVENING...

.A moist and unstable atmosphere will generate thunderstorms this
afternoon and evening. Thunderstorm coverage will be scattered
across Idaho zones 423, 426 and the southern portions of Oregon
zones 636 and 637. Strong gusty outflow winds up to 40 mph will
be possible with storms.

IDZ423-426-ORZ636-637-110400-
/O.EXT.KBOI.FW.W.0007.000000T0000Z-170811T0400Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
210 PM MDT Thu Aug 10 2017 /110 PM PDT Thu Aug 10 2017/

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM MDT /9 PM PDT/ THIS
EVENING FOR LIGHTNING FOR OWYHEE MOUNTAINS...SOUTHERN HIGHLANDS...
BURNS BLM AND VALE BLM...WHICH ARE FIRE WEATHER ZONES 423...426...
636 AND 637...

* THUNDERSTORMS...Scattered coverage this afternoon and evening.

* OUTFLOW WINDS...Gusts to 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
154 
WWUS85 KBOI 110354
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
954 PM MDT Thu Aug 10 2017

IDZ423-426-ORZ636-637-110500-
/O.EXP.KBOI.FW.W.0007.000000T0000Z-170811T0400Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
954 PM MDT Thu Aug 10 2017 /854 PM PDT Thu Aug 10 2017/

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT /9 PM PDT/ THIS
EVENING FOR LIGHTNING FOR OWYHEE MOUNTAINS...SOUTHERN HIGHLANDS...
 BURNS BLM AND VALE BLM...WHICH ARE FIRE WEATHER ZONES 423...
426... 636 AND 637...

Thunderstorms have dissipated and any further activity tonight
will be isolated.

$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Aug 10, 2:57 AM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 2:57 AM MDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Boise ID
257 AM MDT Thu Aug 10 2017

.SHORT TERM...Little pattern change today and only slight weather
changes from yesterday, with scattered afternoon thunderstorms
expected in the southern Sawtooths and central Idaho Mountains
this afternoon.  Isolated thunderstorms elsewhere at higher
elevations.  Temperatures similar to yesterday.  Continued smoke
and haze under light winds aloft.  Little change Friday from today.

.LONG TERM...Friday night through Thursday. Upper level ridge
begins to break down Friday night as an upper level trough reaches
the northwest coast. There remains enough moisture ahead of the
trough for afternoon showers and thunderstorms Saturday and Sunday.
The trough moves inland on Monday with passage of a cold front that
will bring cooler temperatures. There could be enough moisture for
showers and thunderstorms with the front though the bulk of moisture
will be north of the region. Northwest flow follows the trough
passage Tuesday through Thursday for dry conditions and temperatures
below normal.

&&

.AVIATION...Widespread smoke layers from wildfires with MVFR at
times. Scattered thunderstorms along ID/NV border and in the
central mountains of Idaho this afternoon and evening. Isolated
thunderstorms elsewhere at higher elevations.  Surface winds
variable 5-15kt, except gusts up to 40kt near storms. Winds aloft
at 10 KFT MSL: easterly 5-10kt.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...LC
LONG TERM....JDS
AVIATION.....JDS

Nearby

Red Flag Warnings in Idaho, 2017Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.